Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS State College, PA

August 16, 2001Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 4:58 PM EDT for Clinton County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2001, 4:58 PM EDT (20:58 UTC)
Expired
Aug 16, 2001, 5:45 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Whole counties

County Clinton County, PA

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:18 PM EDTThunderstorm Wind 50 ELock Haven, PALarge tree limbs and powerlines were reported down in Lock Haven.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS51 KCTP 162100
SVRCTP
PAC035-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF MILL HALL TO 8
  MILES SOUTHWEST OF LAMAR...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAMAR AT 510 PM.
  MILL HALL AT 515 PM.
  DUNNSTOWN AND LOCK HAVEN AT 520 PM.
  MCELHATTAN AT 530 PM.

THIS IS A DANGEROUS LINE OF THUNDERSTORMS...WITH THE PRIMARY THREAT 
BEING DAMAGING WIND GUSTS FROM THE SOUTHWEST OF 58 MPH OR HIGHER. 
STAY INDOORS AWAY FROM WINDOWS. 

$$

LAT...LON 4112 7773 4105 7760 4098 7752 4108 7721
          4120 7735 4128 7742

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU AUG 16 2001

A CLUSTER OF SHOWERS/THUNDERSTORMS FORMING THIS AFTERNOON IN THE
WARM SECTOR OVER SW PA IS NOW MOVING INTO THE WESTERN COUNTIES.
SOME GUSTY WINDS ASSOCIATED WITH THESE STORMS...KAGC REPORTED A GUST
TO 36 KTS AS THEY PASSED AT 1646Z.  WITH LOW/MID LEVEL WINDS
BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR
CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH
NOWCASTS.

SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH
JUST A BIT STRONGER WITH THE APPROACHING TROUGH.  MAIN DYNAMICS MOVE
ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT
ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP.
BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/
THUNDERSTORMS IN MOST PLACES TONIGHT.  WITH STRONG 850/500MB
CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE
SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF
THE CWA.  WILL MENTION THIS IN THE ZONES.

BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE
WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST.  SPC CONTINUES
A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS
PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS
IN.

IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH
CURRENTLY DROPPING INTO THE UPPER PLAINS.  THIS WILL BRING A CHANCE
OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING
BACK TO THE NORTH.  AFTER THAT...A RUN OF DRY DAYS AND SEASONAL
WEATHER.

.CTP...NONE.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:11 PM EDTSevere Thunderstorm WarningCTPPotter34 min
Aug 16, 4:21 PM EDTSevere Thunderstorm WarningCTPClinton39 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningCTPTioga59 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningCTPCentre44 min
Aug 16, 4:39 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Aug 16, 6:51 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk54 min
Aug 16, 7:49 PM EDTTornado WarningCTPClearfield26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.